Dense Fog, Alexander
- When
- September 18, 12:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog formed across most of southern Illinois. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog formed across most of southern Illinois. Visibility was reduced to one-quarter mile or less. The fog formed under weak high pressure that followed in the immediate wake of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 17, 10:57 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1157 PM CDT SAT SEP 17 2016 .UPDATE... Updated aviation section for 06z taf issuance && .SHORT TERM...(Tonight through Monday night) Issued at 241 PM CDT Sat Sep 17 2016 Radar pretty quiet. Only spotty light rain/showers since mid morning. Little activity currently. Will maintain a very low chance PoP into the early evening over the east 2/3 of the area. RAP shows limited elevated instability, thus will keep slight chance TSRA. But overall, not much expected. Next system will be a s/wv moving from the central Plains to the TN Valley Sunday/Sunday evening. Most of the moisture stays to our south, so dry forecast for now. Dry weather will continue Sunday night through Monday night as well. In the wake of the s/wv, weak high pressure will be in control. Temps will be a blend a MOS blend. We will monitor the fog potential overnight. It is in the forecast. Lows should cross over most areas. Could be low clouds as well. .LONG TERM...(Tuesday through Saturday) Issued at 241 PM CDT Sat Sep 17 2016 Upper level ridge is in place from Wednesday into Friday. On Friday heights fall slightly on all models as upper level low forms over the northern Rockies. By 18z Saturday, the upper level low moves into the northern plains with the GFS having a more negative tilt than other models and ensembles and thus much faster with the cold front. More interesting to us is the moisture pattern forecast. Moisture off the southeast coast early Tuesday is forecast to move under the ridge toward the west and northwest. Although models vary on the details including timing, it looks like the best chance for precipitation will be on Saturday. With the ridge over the area, expect temperatures to be well above normal at least until Friday. Normal highs are in the lower 80s, expect to see upper 80s to lower 90s during that time. && .AVIATION... Issued at 1157 PM CDT Sat Sep 17 2016 Fog has begun to form across much of the region late this evening, mainly in the kevv/kowb areas. Given the already dense nature of the fog at some sites in southern IL and western KY, it appears lifr conditions will occur at kevv/kowb through the early morning hours. Fog is expected to form at kpah/kcgi during the overnight hours, and lifr conditions are likely at times. Improvement is expected once the sun burns off the fog Sunday, however it may be a little slower than earlier forecast. The fog should lift into a cloud deck around mid-morning, likely mvfr through midday. It may be mid afternoon before vfr conditions are prevalent. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && AVIATION...MY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 243 PM CDT SAT SEP 17 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 243 PM CDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. WILL MONITOR FOR THE POSSIBILITY OF FOG OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
14 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656973, 656974, 656975, 656976, 656977, 656978, 656979, 656980, 656981, 656982, 656983, 656984, 656985, 656986.